Alert archive / Illinois / Beach Hazards Statements in 2018

Beach Hazards Statement 3, NWS Chicago, IL

June 10, 2018Lake County, Illinois

NWS Chicago, IL issued this beach hazards statement at Jun 10, 2018, 3:53 PM CDT for Lake County, Illinois. It took effect at Jun 10, 2018, 10:00 PM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jun 10, 2018, 3:53 PM CDT (20:53 UTC)
In effect from
Jun 10, 2018, 10:00 PM CDT
Expired
Jun 11, 2018, 8:27 AM CDT
In force
10 hr
Issued by
NWS Chicago, IL

County Lake County, IL

The radar

The Chicago radar (KLOT), 85 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.9 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2018-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 351 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2018-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 257 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
351 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
594 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
257 m²/s²
0-3 km storm-relative helicity
359 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.3

Open this sounding in Storm Lab

The text

As transmitted.

818 
WHUS43 KLOT 102053
CFWLOT

LAKESHORE HAZARD MESSAGE
National Weather Service Chicago IL
353 PM CDT Sun Jun 10 2018

ILZ006-110500-
/O.NEW.KLOT.BH.S.0003.180611T0300Z-180611T1600Z/
Lake IL-
353 PM CDT Sun Jun 10 2018

...BEACH HAZARDS STATEMENT IN EFFECT FROM 10 PM CDT THIS EVENING
THROUGH MONDAY MORNING...

The National Weather Service in Chicago has issued a Beach
Hazards Statement...which is in effect from 10 PM CDT this
evening through Monday morning. 

* LOCATION...Lake County Illinois beaches.

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED.

* FORECAST WAVE HEIGHTS...3 to 5 feet.

* STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life threatening waves and currents are expected at the beaches.
People visiting the beaches should stay out of the water.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural currents can
sweep you into deeper water along the pier structure.

Exposed beaches are more likely to experience the most
significant wave and current impacts. Impacts at beaches with
protective breakwalls or jetties will be subject to the
orientation of structures as well as wind and wave direction.

&&

$$

JEE
3 follow-up statements
087 
WHUS43 KLOT 110206
CFWLOT

LAKESHORE HAZARD MESSAGE
National Weather Service Chicago IL
906 PM CDT Sun Jun 10 2018

ILZ006-111015-
/O.CON.KLOT.BH.S.0003.180611T0300Z-180611T1600Z/
Lake IL-
906 PM CDT Sun Jun 10 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH MONDAY
MORNING...

* LOCATION...Lake County Illinois beaches.

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED.

* FORECAST WAVE HEIGHTS...3 to 5 feet.

* STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life threatening waves and currents are expected at the beaches.
People visiting the beaches should stay out of the water.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural currents can
sweep you into deeper water along the pier structure.

Exposed beaches are more likely to experience the most
significant wave and current impacts. Impacts at beaches with
protective breakwalls or jetties will be subject to the
orientation of structures as well as wind and wave direction.

&&

$$
995 
WHUS43 KLOT 110803
CFWLOT

LAKESHORE HAZARD MESSAGE
National Weather Service Chicago IL
303 AM CDT Mon Jun 11 2018

ILZ006-111600-
/O.CON.KLOT.BH.S.0003.000000T0000Z-180611T1600Z/
Lake IL-
303 AM CDT Mon Jun 11 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 11 AM CDT THIS
MORNING...

* LOCATION...Lake County Illinois beaches.

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED.

* FORECAST WAVE HEIGHTS...3 to 5 feet.

* STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life threatening waves and currents are expected at the beaches.
People visiting the beaches should stay out of the water.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural currents can
sweep you into deeper water along the pier structure.

Exposed beaches are more likely to experience the most
significant wave and current impacts. Impacts at beaches with
protective breakwalls or jetties will be subject to the
orientation of structures as well as wind and wave direction.

&&

$$
471 
WHUS43 KLOT 111327
CFWLOT

LAKESHORE HAZARD MESSAGE
National Weather Service Chicago IL
827 AM CDT Mon Jun 11 2018

ILZ006-111430-
/O.CAN.KLOT.BH.S.0003.000000T0000Z-180611T1600Z/
Lake IL-
827 AM CDT Mon Jun 11 2018

...BEACH HAZARDS STATEMENT IS CANCELLED...

THE National Weather Service IN Chicago has cancelled the Beach
Hazards Statement. 



$$

MDB

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this beach hazards statement went out at Jun 10, 3:27 PM CDT, 26 minutes earlier.

Area forecast discussion, Jun 10, 3:27 PM CDT, 26 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
327 PM CDT Sun Jun 10 2018

.SHORT TERM...
326 PM CDT

Through Monday...

MCV is out over Lake Michigan, and we are just left with some wrap
around light rain/drizzle on the back side of the forcing over the
lake. KLOT radar depicts this precipitation shield is
diminishing. The other axis of showers and thunderstorms is now
confined across central Illinois closer to the effective low
level/surface frontal boundary. With this shunted south of the
area as well, most of the shower activity well south of I-80 will
be fairly light. We are not totally out of the woods yet, as the
slow moving upper low across Iowa will very slowly track across
the area tonight into early Monday which will bring some more
showers this afternoon.

First on the docket though are the low clouds and fog currently
over the lake and immediate land areas nearby. Model guidance
suggests that we will get another surge of northeast winds that
will advect these inland as well, such that fog may again become a
concern across Lake and Cook County areas near the lake and a bit
inland. Wind gusts to 20-25 mph are also expected near the lake
making for a raw rest of the afternoon and early evening.

Then with the upper low, it is possible that we see some
continuation of lighter rain/drizzle into the evening as this
slowly pivots through. There may even be a few thunderstorms
south of I-80 where short term guidance keeps a bit of elevated
instability.

With the upper low in the area Monday and continued NE winds, the
lower clouds may be slow to clear. Shortwave energy on the back
side of the low may trigger a few showers, maybe a storm well
south and west of the Chicago area. Highs will hold a tad below
normal, especially if clouds take a bit longer to fade, with
another cooler by the lake day.

KMD

&&

.LONG TERM...
222 PM CDT

Monday night through Sunday...

A cold frontal trough is expected to shift across the area on
Tuesday in response to a rather vigorous shortwave trough over
southern Canada and the northern CONUS. This feature may spark off
some more scattered convection for portions of the area Tuesday
afternoon. However, following this frontal passage, surface high
pressure should build over the area on Wednesday resulting in a
quiet and nice weather day across the area.

More active weather looks to return to the area later in the week
following the eastward passage of this surface high. Overall, the
upper-level pattern across the country will feature building
heights and warming temperatures again across the central CONUS
later in the week into next weekend. While this pattern does look
to present the area with some increased chances for storms later
in the week as a warm front begins to approach the area from the
southwest, there is a possibility for very warm conditions (90s)
developing into the area next weekend. While the larger scale
pattern currently advertised by the model guidance next weekend
is supportive of these very warm summer conditions, the actual
magnitude of the warmth will ultimately depend on the presence of
any nearby convective activity and the associated outflow, which
at this time frame is not well predictable. Given these
uncertainties, I have only nudged highs up a couple of degrees
(to around 90) over the blended guidance next weekend.
Temperatures well into the 90s would be possible if much of the
convective activity remains displaced well to our north over the
weekend.

KJB

&&

.AVIATION...
For the 18Z TAFs...

The MCV associated with the northern stream showers is now
centered over Lake Michigan. Wrap around behind this will
continue rain/showers on the back side for a few more hours.
Instability is paltry north, thus while the cells are occasionally
pulsy and convective in nature, feel thunder coverage in this
northern activity (including Chicago) will remain low. Expect some
decrease in coverage with time as the MCV pulls away, but the
trough lingering in the area will suggests showers will still be
around.

Therefore the main challenge for the terminals is the advection
of fog/low clouds behind the departing MCV as low level winds will
shift back around to the northeast. The NE wind shift is occurring
at ORD/MDW currently and therefore we suspect that some of the
LIFR/IFR downtown and across NE IL (including PWK) will sink back
into the area. Confidence on how low things will get is not great
at this point, and how long the lowest conditions will last is
also uncertain, but confidence has increased for a period of
IFR/LIFR through at least mid evening. Fog could also drift
inland but for ORD/MDW the lower conditions appear to remain
closer to shore. Trends are suggested to head upward overnight
into Monday, but details are still questionable.

Farther south an axis of thunderstorms along the better
instability gradient will also continue but gradually continue to
sink southward. Expect some reinforcement of the activity through
the afternoon and evening as a more organized shortwave will
progress along the southward moving frontal boundary. Also with
time expect the instability to really remain focused along and
south of highway 24 (well south of I-80),

KMD

&&

.MARINE...
238 PM CDT

Areas of dense fog continue over southern Lake Michigan this
afternoon, with webcams along the southern shores indicating very
low visibilities. We extended the dense advisory through this
evening. Confidence is not the highest with when exactly this fog
will begin to improve, but with east-northeasterly flow expected
to increase a bit this evening with the passage of a weather
disturbance, conditions may begin to improve this evening. We will
have to monitor conditions this evening to see if another
extension may be needed.

Otherwise, expect easterly winds tonight and on Monday over much
of the lake. The increase in speeds tonight could result in waves
up around 4 ft across portions of the western shores of the lake,
including Lake county IL. This will be a close call for a small
craft advisory. However, with lighter wind speeds on Monday, waves
should subside into the 1 to 3 range, so the duration appears to
be rather short.

The winds should generally be light across the lake for much of
the rest of the week. A frontal trough of low pressure should
shift over the lake on Tuesday, with a period of northerly winds
setting up before becoming light and variable on Wednesday as a
surface high builds over the lake.

KJB

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Dense Fog Advisory...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-LMZ745-
     LMZ777-LMZ779 until 9 PM Sunday.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jun 10, 3:34 PM CDT, 19 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
334 PM CDT Sun Jun 10 2018

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
112045-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-DeKalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
334 PM CDT Sun Jun 10 2018 /434 PM EDT Sun Jun 10 2018/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk.
  Elevated Fog Risk.
  High Swim Risk for Lake County Illinois.

DISCUSSION...

A few lingering thunderstorms are possible through early evening
over central IL. However, the severe thunderstorms will remain
south of the area.

Expect the possibility for a period of dense fog again near Lake
Michigan.

High waves on Lake Michigan will result in a high swim risk for
Lake county Illinois beaches tonight into early Monday.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...
  Limited Thunderstorm Risk.
  High Swim Risk for Lake County Illinois in the morning.
Tuesday through Saturday...
  Limited Thunderstorm Risk.

Portions of the Illinois and East Branch of the Dupage may rise
into flood on Monday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-112045-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
334 PM CDT Sun Jun 10 2018

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Fog Risk.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Tuesday through Saturday...
  Limited Thunderstorm Risk.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-112045-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan Holland to Whitehall MI 5 nm off shore to mid-
line of lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
334 PM CDT Sun Jun 10 2018

This Hazardous Weather Outlook is for portions of the open waters
of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Fog Risk.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday through Saturday...
  Limited Thunderstorm Risk.

KJB

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Local storm report, Jun 10, 11:28 AM CDT, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1128 AM CDT SUN JUN 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     FLOOD            PAXTON                  40.46N 88.10W
06/10/2018                   FORD               IL   EMERGENCY MNGR

            DAWN ST BETWEEN RT 45 AND LANE DR CLOSED DUE TO STANDING
            WATER FIVE TO SIX INCHES DEEP.

&&

ACS
Local storm report, Jun 10, 3:04 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
304 PM CDT SUN JUN 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     FLOOD            PAXTON                  40.46N 88.10W
06/10/2018                   FORD               IL   EMERGENCY MNGR

            REPORTS OF STANDING WATER ON AREA ROADS AND IN YARDS.

&&

KBIRK

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 1:04 AM CDTSpecial Weather StatementLOTLivingston26 min
Jun 10, 1:10 AM CDTSpecial Weather StatementLOTOgle35 min
Jun 10, 1:27 AM CDTSevere Thunderstorm WarningLOTLee, Ogle33 min
Jun 10, 1:37 AM CDTAreal Flood AdvisoryLOTOgle3 hr
Jun 10, 1:56 AM CDTSpecial Weather StatementLOTDeKalb19 min
Jun 10, 2:23 AM CDTSpecial Weather StatementLOTFord22 min
Jun 10, 2:35 AM CDTAreal Flood AdvisoryLOTDeKalb, Ford, Grundy, LaSalle, Lee, Livingston3 hr
Jun 10, 3:22 AM CDTSpecial Weather StatementLOTLivingston23 min
Jun 10, 3:35 AM CDTSevere Thunderstorm WarningLOTFord, Livingston40 min
Jun 10, 9:23 AM CDTRiver Flood WarningLOTWill12 hr
Jun 10, 9:30 AM CDTRiver Flood AdvisoryLOTKane, Kendall, LaSalle26 hr
Jun 10, 9:30 AM CDTRiver Flood AdvisoryLOTLaSalle, Will25 hr
Jun 10, 9:30 AM CDTRiver Flood AdvisoryLOTGrundy37 hr
Jun 10, 9:30 AM CDTRiver Flood AdvisoryLOTLake8 hr
Jun 10, 11:31 AM CDTAreal Flood AdvisoryLOTFord, Iroquois, Livingston3 hr
Jun 10, 1:03 PM CDTRiver Flood WarningLOTBureau, LaSalle, Putnam19 hr
Jun 10, 2:51 PM CDTAreal Flood AdvisoryLOTFord, Iroquois, Livingston6 hr

Nearby

Beach Hazards Statements in Illinois, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.